Safety Alerts & Recalls
What does this mean?
Angioedema is a rare side effect that usually occurs within the first week or so of starting or increasing the dose of an ACE inhibitor. Patients who have been taking the same dose of ACE inhibitors for a longer time and have not had angioedema have a much lower risk for developing this side effect than patients who recently started their medication. However, it is not unusual for stable patients to develop angioedema after the ACE inhibitor dose is increased.
Patients starting treatment with these drugs and those who have their dose increased should watch for a sudden swelling of any part of the body, and in particular swelling of the face (such as eyelids or lips), tongue, or throat. Regardless of how long you have been taking your ACE inhibitor, you should contact your doctor immediately if you experience any unexplainable signs of sudden swelling.
Angioedema and ACE inhibitors
This alert is to inform you about a reaction called angioedema which causes sudden swelling of the body, especially of the face (such as eyelids or lips), tongue, or throat, that may occur when you start or increase the dose of an ACE inhibitor (i.e., angiotensin-converting enzyme inhibitor) or a product that contains an ACE inhibitor, like LOTREL. African Americans and women seem to be at a higher risk for this reaction. Although information on this side effect is included in the current labeling for these medications, a new study reinforces that patients and their physicians should be aware of this side effect and what to do if it occurs.
For more information, please visit: more information here